If you're a regular reader of my blog you will know that I don't usually complain about Samuels diabetes. It usually just stays there in the background. Don't get me wrong, we know its there, and every once in a while it will remind us just how annoying it can be. We have an understanding, and we live side by side in harmony, OK that may be romanticising the truth slightly, but you get the picture.
Anyway, back to the point of the post, over the last six weeks or so, diabetes has made itself present. We have been battling random highs, both blood glucose levels and ketones. This has resulted in quite a few days off school, a very grumpy boy who has felt rotten, and an extremely frustrated mum who was beginning to run out of ideas. Nothing was shifting these highs...I tried set changes every day, I changed batteries, and iu changed insulin vials. At one point I did think that I had had a breakthrough when I opened a new vial and used the insulin straight from the fridge. Samuels levels started to fall, I concluded that the mistake I had made was leaving the insulin out of the fridge once I'd opened it. I feel that I should point out at this stage that I always leave it on the side in my kitchen. However, what I hadn't accounted for was the sudden 'heat wave' that had occurred, and it had got me thinking. Maybe, the insulin in the punpo was getting to hot, after all it is attached to Samuels body which was getting all hot and sweaty, and could possibly be 'going off'. Maybe, the insulin vial sitting on my kitchen worktop was getting too warm as well. So, I decided to put the open vial back into the fridge. This seemed to work.....I had found the problem!!! No.....I hadn't! It worked for a few days, then it didn't!
Out of ideas I decided to ask on the CWD group on FB. It turned out that many had already walked before me on this path. The problem it seems are hormones!! Welcome to puberty! Between the ages of 12 and 15 there is a major hormone shift and what appears to be common in the boys is that their insulin requirements almost double! They were telling ng me that they had to turn the pump up 200%. Its crazy!!!
So, we are currently walking a tightrope, its a fine line between giving enough insulin to combat the highs and giving too much and overdosing him. Thankfully we have clinic next week where I am counting on the wonderful man we lovingly call The Prof to fix it for me. At least for a little while....